Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Quadratic residue covers for certain real quadratic fields

Authors: R. A. Mollin and H. C. Williams
Journal: Math. Comp. 62 (1994), 885-897
MSC: Primary 11R11; Secondary 11Y40
MathSciNet review: 1218346
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\Delta _n}(a,b) = {(b{a^n} + (a - 1)/b)^2} + 4{a^n}$ with $ n \geq 1$ and $ b\vert a - 1$. If $ \mathcal{C}$ is a finite set of primes such that for each $ n \geq 1$ there exists some $ q \in \mathcal{C}$ for which the Legendre symbol $ ({\Delta _n}(a,b)/q) \ne - 1$, we call $ \mathcal{C}$ a quadratic residue cover (QRC) for the quadratic fields $ {K_n}(a,b) = Q(\sqrt {{\Delta _n}(a,b))} $. It is shown how the existence of a QRC for any a, b can be used to determine lower bounds on the class number of $ {K_n}(a,b)$ when $ {\Delta _n}(a,b)$ is the discriminant of $ {K_n}(a,b)$. Also, QRCs are computed for all $ 1 \leq a,b \leq 10000$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R11, 11Y40

Retrieve articles in all journals with MSC: 11R11, 11Y40

Additional Information

PII: S 0025-5718(1994)1218346-1
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia